GENERIC NAME: ASPIRIN GUM - ORAL (AS-pir-in)
BRAND NAME(S): Aspergum
USES: Aspirin is used to reduce fever and relieve mild to moderate pain from conditions such as muscle aches, toothaches, common cold, and headaches. It may also be used to reduce pain and swelling in conditions such as arthritis. Aspirin is known as a salicylate and a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking a certain natural substance in your body to reduce pain and swelling. Consult your doctor before giving this drug to a child younger than 12 years. It is very important to keep this and all medication out of the reach of children. Aspirin is a common cause of poisoning in children. (See also Overdose section.)Your doctor may direct you to use a low dose of aspirin to prevent blood clots. This effect reduces the risk of stroke and heart attack. If you have recently had surgery on clogged arteries (such as bypass surgery, carotid endarterectomy, coronary stent), your doctor may direct you to use aspirin in low doses as a "blood thinner" to prevent blood clots. Aspirin prevents blood clots by stopping certain blood cells (platelets) from clumping together.
HOW TO USE: If you are using this medication for self-treatment, follow all directions on the product package. If you are uncertain about any of the information, consult your doctor or pharmacist. If your doctor has directed you to use this medication, use it exactly as prescribed.Chew this medication thoroughly as directed by your doctor or the product label. Do not swallow the gum. Drink a full glass of water (8 ounces/240 milliliters) after using this product unless your doctor tells you otherwise. Do not lie down for at least 10 minutes after you have used this drug. If stomach upset occurs while you are using this medication, eating food or drinking milk may help.The dosage and length of treatment are based on your medical condition and response to treatment. Read the product label to find recommendations on how many pieces you can chew in a 24-hour period and how long you may self-treat before seeking medical advice. Do not chew more medication or use it for longer than recommended unless directed by your doctor. Use the smallest effective dose. Consult your doctor or pharmacist if you have any questions.If you are using this medication for self-treatment of headache, seek immediate medical attention if you also have slurred speech, weakness on one side of the body, or sudden vision changes. Before using this drug, consult a doctor or pharmacist if you have headaches caused by head injury, coughing, or bending, or if you have a headache with persistent/severe vomiting, fever, and stiff neck. These may be signs of serious medical conditions.If you are using this medication as needed (not on a regular schedule), remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medicine may not work as well.You should not use this medication for self-treatment of pain for longer than 10 days. You should not use this drug to self-treat a fever that lasts longer than 3 days or for sore throat pain lasting longer than 2 days. In these cases, consult a doctor because you may have a more serious condition. Tell your doctor promptly if you develop ringing in the ears or difficulty hearing.If your condition persists or worsens (such as new or unusual symptoms, redness/swelling of the painful area, pain/fever that does not go away or gets worse) or if you think you may have a serious medical problem, tell your doctor promptly.
SIDE EFFECTS: Upset stomach and heartburn may occur. If either of these effects persist or worsen, tell your doctor or pharmacist promptly.If your doctor has directed you to use this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.Tell your doctor immediately if any of these unlikely but serious side effects occur: easy bruising/bleeding, difficulty hearing, ringing ears, change in the amount of urine, persistent or severe nausea/vomiting, unexplained tiredness, dizziness, dark urine, yellowing eyes/skin.This drug may rarely cause serious bleeding from the stomach/intestines or other areas of the body. If you notice any of the following rare but very serious side effects, seek immediate medical attention: black/tarry stools, persistent or severe stomach/abdominal pain, vomit that looks like coffee grounds, slurred speech, weakness on one side of the body, sudden vision changes, sudden severe headache.A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.In the US -Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
PRECAUTIONS: Before using aspirin, tell your doctor or pharmacist if you are allergic to it; or to other salicylates (such as choline salicylate); or to other pain relievers or fever reducers (other NSAIDs such as ibuprofen, naproxen); or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.This medication should not be used if you have certain medical conditions. Before using this medicine, consult your doctor or pharmacist if you have: bleeding/blood-clotting disorders (such as hemophilia, vitamin K deficiency, low platelet count).If you have any of the following health problems, consult your doctor or pharmacist before using this medication: kidney disease, liver disease, diabetes, stomach problems (such as ulcers, heartburn, stomach pain), aspirin-sensitive asthma (a history of worsening breathing with runny/stuffy nose after taking aspirin or other NSAIDs), growths in the nose (nasal polyps), gout, certain enzyme deficiencies (pyruvate kinase or G6PD deficiency).This medicine may cause stomach bleeding. Daily use of alcohol and tobacco, especially when combined with this product, may increase your risk for this side effect. Limit alcoholic beverages, and stop smoking. Check with your doctor or pharmacist for more information.Before having surgery, tell your doctor or dentist that you are using this medication. Do not use this product if you have had oral surgery or if you have had your tonsils removed in the last 7 days.Children and teenagers less than 18 years old should not use aspirin if they have chickenpox, flu, or any undiagnosed illness or if they have recently received a vaccine. In these cases, aspirin increases the risk of Reye's syndrome, a rare but serious illness. Tell your doctor promptly if you see changes in behavior with nausea and vomiting. This may be an early sign of Reye's syndrome.Older adults may be more sensitive to the side effects of this drug, especially stomach/intestinal bleeding and ulcers.Aspirin is not recommended for use during pregnancy. Consult your doctor before using this medication if you are or think you may be pregnant. Tell your doctor immediately if you become pregnant while using this medication. Do not use this medication during the last 3 months of pregnancy because of possible harm to the unborn baby or problems during delivery.Aspirin passes into breast milk and may harm the nursing infant. Breast-feeding while using this drug is not recommended. Consult your doctor before breast-feeding.
DRUG INTERACTIONS: If you are using this product under your doctor's direction, your doctor or pharmacist may already be aware of possible drug interactions and may be monitoring you for them. Before you start using this medication for self-treatment, consult your doctor or pharmacist if you are also using any prescription and nonprescription medications. Do not start, stop, or change the dosage of any medicine before checking with your doctor or pharmacist first.This drug should not be used with the following medications because very serious interactions may occur: ketorolac, mifepristone.If you are currently using any of these medications, tell your doctor or pharmacist before starting aspirin.Before using this product, consult your doctor if you have recently received certain live vaccines (such as varicella vaccine, live flu vaccine).Before using this medication, tell your doctor or pharmacist of all prescription and nonprescription products you may use, especially of: acetazolamide, other "blood thinners" (such as warfarin, heparin), corticosteroids (such as prednisone), methotrexate, pemetrexed, valproic acid, herbal medications such as ginkgo biloba.Check all prescription and nonprescription medicine labels carefully since many medications contain pain relievers/fever reducers known as NSAIDs (non-steroidal anti-inflammatory drugs such as ibuprofen, naproxen). To prevent an overdose of aspirin, read the labels carefully before taking other pain relievers or cold products to make sure they do not contain aspirin. Ask your pharmacist about using these products safely.Daily use of NSAIDs (such as ibuprofen) may decrease aspirin's ability to prevent heart attack/stroke. If you are using low-dose aspirin for prevention of heart attack/stroke, consult your doctor or pharmacist for more details and to discuss other possible treatments (such as acetaminophen) for your pain/fever.This medication may interfere with certain laboratory tests (including certain urine sugar tests), possibly causing false test results. Make sure laboratory personnel and all your doctors know you are using this medication.This document does not contain all possible interactions. Therefore, before using this product, tell your doctor or pharmacist of all the products you use. Keep a list of all your medications with you, and share the list with your doctor and pharmacist.
OVERDOSE: If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: burning pain in the throat/stomach, confusion, mental/mood changes, fainting, weakness, ringing in the ears, fever, rapid breathing, change in the amount of urine, seizures, loss of consciousness.
NOTES: If you use this medication regularly or at high doses, laboratory and/or medical tests (such as liver and kidney function tests, blood count, salicylate level) may be performed to monitor your progress or check for side effects. Consult your doctor for more details.There are many different aspirin products. Some have special coatings and some are long-acting. Ask your doctor or pharmacist to recommend the best product for you.
MISSED DOSE: If your doctor directs you to use this drug on a regular schedule (not just "as needed") and you miss a dose, use it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.
STORAGE: Store at room temperature between 59-86 degrees F (15-30 degrees C) away from moisture and light. Do not store above 104 degrees F (40 degrees C). Different brands of this medication may have different storage needs. Check the product package for instructions on how to store your brand, or ask your pharmacist. Do not store in the bathroom. Do not use any aspirin product that has a strong vinegar-like smell. Keep all medications away from children and pets.Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details about how to safely discard your product.
Information last revised October 2013. Copyright(c) 2013 First Databank, Inc.
Multimedia: Slideshows, Images & Quizzes
Stroke Causes, Symptoms, and Recovery
What is a stroke? Learn about stroke symptoms like sudden numbness or weakness, confusion, vision problems, or problems with...
Premenstrual Syndrome (PMS): Track and Prevent Symptoms
Premenstrual Syndrome (PMS) can cause from mood swings, munchies, and more. Learn about the symptoms, causes and treatments of...
Related Disease Conditions
Sore throat usually is described as pain or discomfort in the throat area. A sore throat may be caused by bacterial...
Although a fever technically is any body temperature above the normal of 98.6 F (37 C), in practice, a person is usually not...
Migraine headaches are severe headaches that are sensitive to light, sounds, and smells. Some people who suffer from...
Stroke (Signs, Symptoms, Warning Signs)
A stroke is an interruption of the blood supply to part of the brain caused by either a blood clot (ischemic) or bleeding...
Heart attack happens when a blood clot completely obstructs a coronary artery supplying blood to the heart muscle. A heart attack...
Myofascial Pain Syndrome
Myofascial pain syndrome is muscle pain in the body's soft tissues due to injury or strain. Symptoms include muscle pain with...
Treatment & Diagnosis
Medications & Supplements
Prevention & Wellness
Daily Health News
Cold and Flu Resources
Subscribe to MedicineNet's General Health Newsletter
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Top aspirin gum-oral Related Articles
Aches, Pain, FeverAlthough a fever technically is any body temperature above the normal of 98.6 F (37 C), in practice, a person is usually not considered to have a significant fever until the temperature is above 100.4 F (38 C). Fever is part of the body's own disease-fighting arsenal; rising body temperatures apparently are capable of killing off many disease-producing organisms.
Aspirin vs NSAIDs
Aspirin and nonsteroidal anti-inflammatory drugs, or NSAIDs, are both drugs used to treat pain, redness, swelling, and inflammation from a variety of medical conditions like menstrual cramps, arthritis, minor strains and sprains, and headaches. Aspirin also treats fever. Aspirin also is an NSAID, but it works in the body differently than other NSAIDs.
Some of the common side effects of aspirin and NSAIDS are nausea, vomiting, diarrhea, constipation, loss of appetite, peptic ulcers, and tinnitus. NSAIDs also can cause dizziness, headache, and drowsiness. Important and serious side effects of both drugs are kidney or liver failure, GI bleeding, and prolonged bleeding after surgery.
Aspirin and nonsteroidal anti-inflammatory drugs have other important side effects and drug interactions that should be reviewed prior to taking either drug.
REFERENCE: FDA. Medication Guide for Non-Steroidal Anti-Inflammatory Drugs (NSAIDs).
Heart AttackHeart attack happens when a blood clot completely obstructs a coronary artery supplying blood to the heart muscle. A heart attack can cause chest pain, heart failure, and electrical instability of the heart.
Migraine headaches are severe headaches that are sensitive to light, sounds, and smells. Some people who suffer from migraines also have severe head pain. People also have symptoms of nausea and vomiting. Common migraine triggers may include:
- Certain foods
- Changes in barometric pressure
- Other phenomenon
They are diagnosed by a doctor if the headache pattern fits established migraine headache criteria. Over-the-counter (OTC) and prescription medications are sometime used to treat acute migraines. To prevent or reduce the frequency and severity of them doctors recommend supplements and prescription medications, for example:
- Blood pressure drugs
- Anti-seizure drugs
Lifestyle modification helps in migraine management. Many people who suffer from migraines get relief from their condition by keeping a headache diary, identifying and avoiding triggers, and taking appropriate medication.
Muscle PainMyofascial pain syndrome is muscle pain in the body's soft tissues due to injury or strain. Symptoms include muscle pain with tender points and fatigue. Treatment usually involves physical therapy, massage therapy, or trigger point injection.
PMS SlideshowPremenstrual Syndrome (PMS) can cause from mood swings, munchies, and more. Learn about the symptoms, causes and treatments of PMS.
Sore Throat (Pharyngitis)
Sore throat usually is described as pain or discomfort in the throat area. A sore throat may be caused by bacterial infections, viral infections, toxins, irritants, trauma, or injury to the throat area. Common symptoms of a sore throat include a fever, cough, runny nose, hoarseness, earaches, sneezing, and body aches. Home remedies for a sore throat include warm soothing liquids and throat lozenges. OTC remedies for a sore throat include OTC pain relievers such as ibuprofen or acetaminophen. Antibiotics may be necessary for some cases of sore throat.
Stroke SlideshowWhat is a stroke? Learn about stroke symptoms like sudden numbness or weakness, confusion, vision problems, or problems with coordination. Discover causes and recovery of a stroke.
Stroke Symptoms and Treatment
A stroke is an interruption of the blood supply to part of the brain caused by either a blood clot (ischemic) or bleeding (hemorrhagic). Symptoms of a stroke may include
- double vision or vision loss,
- vertigo, and
- difficulty speaking or understanding speech.
A physical exam, imaging tests, neurological exam, and blood tests may be used to diagnose a stroke. Treatment may include administration of clot-busting drugs, supportive care, and in some instances, neurosurgery. The risk of stroke can be reduced by controlling high blood pressure, high cholesterol, diabetes, and stopping smoking.